Health & Family

Does anesthesia affect mental function?

Q: I know two senior citizens (in their 70s) who had misadventures with surgical anesthesia. They are both rapidly losing their short-term memory.

Do specific anesthesia drugs cause this in genetically susceptible individuals? Or would this result from a lack of sufficient oxygen during surgery or its aftermath?

A: This is a very controversial question. Anesthesiologists disagree about how commonly people experience postoperative cognitive decline and how long it may last. Some experts insist that most patients recover their normal mental function within three months (British Journal of Anaesthesia, March 2014), while others fear that nervous-system injury is often permanent (British Journal of Anaesthesia online, Sept. 8, 2014).

They are all struggling to answer your questions, but no definitive cause has been identified. One review suggests that the inhaled anesthetic sevoflurane is associated with more postoperative cognitive decline than IV propofol (Clinical Interventions in Aging online, Sept. 24, 2014).

One reader reported: “I’ve had several elective procedures with propofol and no resulting cognitive problems. I’m a 75-year-old male.”

Alleviating dry mouth

Q: I read the letter from the lady who had dry mouth brought on by her medicine. I have had the same problem.

The best item to help relieve dry mouth is XyliMelts adhering discs (OraCoat). My dentist told me about them, and they are so helpful!

A: Dry mouth due to medications can be hard to manage. It is sometimes accompanied by constipation because anticholinergic drugs such as amitriptyline and tolterodine can cause both symptoms.

Xylitol, the birch sugar that is the active ingredient in XyliMelts, can alleviate both problems. Be careful not to overuse xylitol-containing products, since that could lead to diarrhea.

Thyroid medications

Q: I have been hypothyroid since I had half my thyroid removed years ago. A complete thyroid panel is done every six months. My results are always normal, but I don’t feel good.

I am sensitive to cold, have no energy and have terrible sleep problems. I take Synthroid when I rise and wait an hour to eat. I just don’t know what else I can do to improve my situation.

A: Some doctors prefer to treat strictly according to test results, relying especially on TSH (thyroid-stimulating hormone). When TSH is high, the brain is trying to send the thyroid gland a message: Make more thyroid hormone! There is controversy about the appropriate cutoff levels for when TSH is considered normal.

Usually Synthroid (levothyroxine, a synthetic form of T4) is adequate for treatment once the proper dose is established. The body converts T4 to T3, which is the active form of the hormone. Some people have difficulty making that conversion, however. They may feel better on desiccated thyroid hormone such as Armour or Westhroid.

Reach Joe and Terry Graedon at PeoplesPharmacy.com.

  Comments